Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 93, NWS Jackson, MS

September 26, 2018Hinds County, Madison County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 26, 2018, 1:06 PM CDT for Hinds County, Madison County, Mississippi. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2018, 1:06 PM CDT (18:06 UTC)
Expired
Sep 26, 2018, 3:00 PM CDT
In force
114 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Madison County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 19 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.1 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1073 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WGUS54 KJAN 261806
FFWJAN
MSC049-089-262000-
/O.NEW.KJAN.FF.W.0093.180926T1806Z-180926T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
106 PM CDT WED SEP 26 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  East central Hinds County in central Mississippi...
  South central Madison County in central Mississippi...

* Until 300 PM CDT.

* At 105 PM CDT, the public reported flash flooding occurring in the 
  Ridgeland area.

* Some locations that will experience flooding include...
  Jackson, Madison and Ridgeland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3249 8997 3249 8998 3248 8999 3248 9002
      3244 9004 3244 9007 3242 9006 3242 9007
      3240 9007 3239 9009 3237 9010 3234 9024
      3249 9024 3250 8996

$$

GRG
1 follow-up statement
663 
WGUS74 KJAN 261921
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
221 PM CDT WED SEP 26 2018

MSC049-089-262000-
/O.CON.KJAN.FF.W.0093.000000T0000Z-180926T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hinds MS-Madison MS-
221 PM CDT WED SEP 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
EAST CENTRAL HINDS AND SOUTH CENTRAL MADISON COUNTIES...

At 211 PM CDT, the public reported flash flooding occurring earlier 
in the Ridgeland area. Up to one to two inches of rain has already 
fallen. Flash flooding is already occurring.

Some locations that will experience flooding include...
Jackson, Madison and Ridgeland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3249 8997 3249 8998 3248 8999 3248 9002
      3244 9004 3244 9007 3242 9006 3242 9007
      3240 9007 3239 9009 3237 9010 3234 9024
      3249 9024 3250 8996

$$

DC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 12:35 PM CDT, 31 minutes earlier.

Area forecast discussion, Sep 26, 12:35 PM CDT, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1235 PM CDT Wed Sep 26 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Mostly MVFR conditions exist across the TAF sites this afternoon
and will continue as such through the period. Numerous showers and
thunderstorms will continue in the HKS, JAN and MEI corridor
through the afternoon while more scattered coverage will exist
elsewhere. Where storms occur, drastically lower ceilings and
visibilities to IFR/LIFR will occur, but durations should only
last around an hour. Convective possibilities will continue
through the night, but overall coverage will decrease after
sunset. These conditions will continue ahead of a cold front that
will pass GLH and GWO by sunset then stall along a GTR-JAN-HEZ
line by sunrise Thursday morning./26/

&&

.DISCUSSION...
Round of heavy convection over northeast MS looks to finally be
pushing east at late morning, but latest CAM guidance is
indicating that the heavy rainfall potential will continue through
the afternoon over the southeastern two thirds. Warm advection
overtop of cold pool boundary and approaching cold front will be
sufficient for further convective development, especially in areas
where peeks of sun have helped destabilize the atmosphere. PWs
in the area remain above 2 inches which should allow for
widespread coverage and efficient rainfall production. Localized
and sporadic nature of expected heavy rainfall preclude the
necessity of a flash flood watch at present./26/

Prior discussion below:

Today and Tonight...A trough swinging east through the nation's mid-
section today and tonight, will push a cold front into the forecast
area during the period.  While the front is forecast to make decent
headway into the forecast area, it looks to hang up across the far
southern portion of the CWA late tonight.  This scenario will result
in a good coverage of showers and storms across the forecast area
this morning and afternoon, with isolated to scattered convection
lingering into tonight over locales along and south of the front.

Although storms are expected across the region today, these are
expected to remain below severe limits.  This is as a result of
limited heating keeping instability levels low and unfavorable
levels wind shear levels.  Still, a few storms could be on the
strong side and produce some gusty winds in the 30-40 mph range
through the course of the afternoon.

I will maintain the "Limited Threat" for flash flooding over
locations north of the Interstate 20 corridor through at least this
morning.  Scattered convection continues to develop and train
northeast over locations that saw a good amount of rain on Tuesday.
Until the cold front begins to push across the CWA and activity
develops more of an eastward push, any northeast training convection
in this very moist airmass could result in a localized 2-3 inches of
rain, or more, falling in a short amount of time over some northern
portions of the CWA this morning.  Given how this activity develops,
or doesn't, during the course of the morning hours, this "Limited"
area could be expanded or removed later this morning.  Still, heavy
downpours will be possible areawide across the CWA today ahead of
the front, as precipitable H2O values sit around 2.25 inches.

Clouds will keep high temperatures in check today, as they range
from the upper 70s in the north, to the middle 80s south.  Winds
behind the front will become northwesterly, resulting in some
slightly drier air advecting into the region in its wake.  This will
primarily be noticed in lows tonight, as they range from the middle
60s to the lower 70s. /19/

Thursday into Friday...A stalling front will bring a small and
fleeting taste of fall to a portion of the area, albeit
accompanied by clouds and chances for rain. With upper flow
becoming more parallel to it, the front will brake as it nears the
Natchez Trace corridor during the daytime Thursday, bringing low
60s/upper 50s dewpoints to the Delta and limiting high temps into
the 70s over the northwest half of the forecast area. Mainly along
and south of the front, an approaching shortwave will bring a
resurgence of scattered to numerous showers and some storms
Thursday afternoon. The front will become increasingly diffuse
heading into Friday, though highs will still be somewhat limited
given considerable cloudiness and the previously modified airmass.
Though the front will begin to wash out, deep layer moisture will
continue to decrease across much of the area through the day
Friday, helping to keep the greatest rain chances in southern
zones.

Saturday through early next week: Upper flow will become more zonal
over the weekend as the upper trough axis loses depth. With the
surface front continuing to wash out, deeper moisture will gradually
spread back northward. Scattered convection will remain possible,
though it will be mainly diurnal in nature given a lack of larger
scale forcing/triggers. Temps will begin to moderate, particularly
heading into next week as mid/upper ridging becomes reestablished.
This will help decrease rain chances through the end of the forecast
period. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       80  67  79  66 /  79  61  48  12
Meridian      82  69  81  69 /  78  70  72  21
Vicksburg     85  67  79  65 /  61  67  28   6
Hattiesburg   86  71  83  70 /  60  70  84  26
Natchez       82  67  78  66 /  79  65  42  10
Greenville    82  64  74  62 /  55  19  13   5
Greenwood     81  64  76  64 /  55  39  20   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Sep 26, 9:48 AM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
948 AM CDT Wed Sep 26 2018

ARZ074-075-LAZ007>009-015-MSZ018-019-025>030-032-034>037-040>042-
271500-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Choctaw-Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-
Yazoo-
948 AM CDT Wed Sep 26 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ016-023>026-MSZ031-033-038-039-043>066-072>074-271500-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Lowndes-
Oktibbeha-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
948 AM CDT Wed Sep 26 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and south
central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Mainly this afternoon

Showers and thunderstorms capable of producing locally heavy
rainfall are expected through this afternoon ahead of an
approaching cold front. Rainfall amounts of 2 to 3 inches in a
short period of time may result in flash flooding. Locally higher
rainfall amounts will also be possible, especially where storms
move repeatedly over the same areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

26

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Sep 26, 12:24 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1224 PM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     FLASH FLOOD      1 NW PEARL              32.28N 90.12W
09/26/2018                   RANKIN             MS   BROADCAST MEDIA

            FLOODING IN THE PARKING LOT OF ADVANCE AUTO
            PARTS AND ROSES ALONG HIGHWAY 80.

&&

JC
Local storm report, Sep 26, 12:26 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1226 PM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     FLASH FLOOD      1 ESE RICHLAND          32.23N 90.15W
09/26/2018                   RANKIN             MS   BROADCAST MEDIA

            FLOODING ALONG LOWE CIRCLE.

&&

JC
Local storm report, Sep 26, 12:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1257 PM CDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FLASH FLOOD      1 WNW PEARL             32.28N 90.12W
09/26/2018                   RANKIN             MS   LAW ENFORCEMENT

            NUMEROUS ROADS AND STREETS FLOODED ACROSS
            PEARL, MANY HOMES AND BUSINESSES HAVE TAKEN
            IN WATER, ESPECIALLY ALONG HWY 80. RECENT
            SOCIAL MEDIA PICTURES INDICATES SOME AREAS
            WITH SIGNIFICANT FLOODING OCCURRING.

&&

CE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 6:20 AM CDTSpecial Weather StatementJANCarroll, Leflore55 min
Sep 26, 11:55 AM CDTFlash Flood WarningJANHinds, Rankin2 hr
Sep 26, 12:10 PM CDTFlash Flood WarningJANAdams3 hr
Sep 26, 1:50 PM CDTFlash Flood WarningJANHinds, Rankin110 min
Sep 26, 2:54 PM CDTFlash Flood WarningJANJasper, Jones3 hr
Sep 26, 3:17 PM CDTSpecial Weather StatementJANSharkey43 min
Sep 26, 3:53 PM CDTAreal Flood WarningJANRankin6 hr
Sep 26, 4:18 PM CDTFlash Flood WarningJANHumphreys, Issaquena, Sharkey3 hr
Sep 26, 6:02 PM CDTSpecial Weather StatementJANYazoo43 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.